Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 6, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Feb 14, 2023, 3:09 PM PST for 4 counties in California. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2023, 3:09 PM PST (23:09 UTC)
- Expired
- Feb 15, 2023, 4:00 PM PST
- In force
- 25 hr
- Issued by
- NWS Los Angeles, CA
Counties Los Angeles County, CA, San Luis Obispo County, CA, Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 35 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365 WHUS46 KLOX 142309 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 309 PM PST Tue Feb 14 2023 CAZ349-350-150715- /O.CAN.KLOX.SU.Y.0008.000000T0000Z-230216T0600Z/ /O.NEW.KLOX.BH.S.0006.230214T2309Z-230216T0000Z/ Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast- 309 PM PST Tue Feb 14 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY AFTERNOON... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 5 feet. * WHERE...Santa Barbara County Southwestern Coast and Santa Barbara County Southeastern Coast. * WHEN...Through Wednesday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ340-346-150715- /O.EXT.KLOX.SU.Y.0008.000000T0000Z-230216T0000Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 309 PM PST Tue Feb 14 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WHAT...Large breaking waves of 12 to 14 feet with local sets to 16 feet today, decreasing to 10 to 12 feet Wednesday. Highest surf on northwest facing beaches with dangerous rip currents. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...Until 4 PM PST Wednesday. * IMPACTS...There is an increased risk of drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ354-150715- /O.EXT.KLOX.SU.Y.0008.000000T0000Z-230216T0000Z/ Ventura County Beaches- 309 PM PST Tue Feb 14 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WHAT...Large breaking waves of 8 to 10 feet today,decreasing to 6 to 8 feet on Wednesday. Dangerous rip currents. * WHERE...Ventura County Beaches. * WHEN...Until 4 PM PST Wednesday. * IMPACTS...There is an increased risk of drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ087-362-364-150715- /O.EXT.KLOX.SU.Y.0008.000000T0000Z-230216T0000Z/ Catalina and Santa Barbara Islands-Malibu Coast- Los Angeles County Beaches- 309 PM PST Tue Feb 14 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WHAT...Large breaking waves of 4 to 7 feet with dangerous rip currents. * WHERE...Catalina and Santa Barbara Islands, Malibu Coast and Los Angeles County Beaches. * WHEN...Until 4 PM PST Wednesday. * IMPACTS...There is an increased risk of drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
2 follow-up statements
814 WHUS46 KLOX 150708 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1108 PM PST Tue Feb 14 2023 CAZ340-346-151700- /O.CON.KLOX.SU.Y.0008.000000T0000Z-230216T0000Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 1108 PM PST Tue Feb 14 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WHAT...Large breaking waves of 12 to 14 feet with local sets to 16 feet will decrease to 10 to 12 feet Wednesday morning, then below 10 feet by late Wednesday afternoon. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...Until 4 PM PST Wednesday. * IMPACTS...There is an increased risk of drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ354-151700- /O.CON.KLOX.SU.Y.0008.000000T0000Z-230216T0000Z/ Ventura County Beaches- 1108 PM PST Tue Feb 14 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WHAT...Large breaking waves of 8 to 10 feet today,decreasing to 6 to 8 feet on Wednesday. Dangerous rip currents. * WHERE...Ventura County Beaches. * WHEN...Until 4 PM PST Wednesday. * IMPACTS...There is an increased risk of drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Stay off rock jetties, since they can be deadly locations in such conditions. && $$ CAZ087-362-364-151700- /O.CON.KLOX.SU.Y.0008.000000T0000Z-230216T0000Z/ Catalina and Santa Barbara Islands-Malibu Coast- Los Angeles County Beaches- 1108 PM PST Tue Feb 14 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WHAT...Large breaking waves of 4 to 7 feet with dangerous rip currents. * WHERE...Catalina and Santa Barbara Islands, Malibu Coast and Los Angeles County Beaches. * WHEN...Until 4 PM PST Wednesday. * IMPACTS...There is an increased risk of drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Stay off rock jetties, since they can be deadly locations in such conditions. && $$ CAZ349-350-151700- /O.CON.KLOX.BH.S.0006.000000T0000Z-230216T0000Z/ Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast- 1108 PM PST Tue Feb 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 5 feet. * WHERE...Santa Barbara County Southwestern Coast and Santa Barbara County Southeastern Coast. * WHEN...Through Wednesday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Stay off rock jetties, since they can be deadly locations in such conditions. && $$
086 WHUS46 KLOX 151814 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1014 AM PST Wed Feb 15 2023 CAZ087-362-364-160000- /O.CAN.KLOX.SU.Y.0008.000000T0000Z-230216T0000Z/ /O.EXA.KLOX.BH.S.0006.000000T0000Z-230216T0000Z/ Catalina and Santa Barbara Islands-Malibu Coast- Los Angeles County Beaches- 1014 AM PST Wed Feb 15 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 6 feet. * WHERE...Catalina and Santa Barbara Islands, Malibu Coast and Los Angeles County Beaches. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ340-346-160000- /O.CAN.KLOX.SU.Y.0008.000000T0000Z-230216T0000Z/ /O.EXA.KLOX.BH.S.0006.000000T0000Z-230216T0000Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 1014 AM PST Wed Feb 15 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 6 to 9 feet. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ354-160000- /O.CAN.KLOX.SU.Y.0008.000000T0000Z-230216T0000Z/ /O.EXA.KLOX.BH.S.0006.000000T0000Z-230216T0000Z/ Ventura County Beaches- 1014 AM PST Wed Feb 15 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 6 feet. * WHERE...Ventura County Beaches. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ349-350-160000- /O.CON.KLOX.BH.S.0006.000000T0000Z-230216T0000Z/ Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast- 1014 AM PST Wed Feb 15 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 5 feet. * WHERE...Santa Barbara County Southwestern Coast and Santa Barbara County Southeastern Coast. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Stay off rock jetties, since they can be deadly locations in such conditions. && $$ Sweet
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 14, 2:18 PM PST, 51 minutes earlier.
Area forecast discussion, Feb 14, 2:18 PM PST, 51 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
218 PM PST Tue Feb 14 2023
.SYNOPSIS...14/217 PM.
A cold air mass with strong northerly winds will move into the
area as a cold inside-slider trough from the Gulf of Alaska digs
into the region. Light precipitation with low snow levels is
possible along the Central Coast and on the north slopes tonight.
A warming trend is expected to begin Thursday with near normal
temperatures expected by the weekend into early next week.
&&
.SHORT TERM (TDY-FRI)...14/205 PM.
A cool and windy day across the area with some areas of blowing
dust and sand in the desert. An upper low dropping through the
Great Basin supported by a 140kt upper jet over the San Joaquin
Valley will continue these conditions through tonight. In
addition, a frontal boundary currently over the Bay Area will move
through tonight with some light precip possible mainly for SLO
and northern Santa Barbara Counties as well as the north facing
mountain slopes near the Grapevine. With snow levels dropping
rapidly this evening light snow could fall as low as 1500-2000 ft,
including the Grapevine on Interstate 5 and possibly even across
interior SLO County and the Cuyama Valley.
Winds are the other story today and tonight with gusts between 50
and 60 mph across the Antelope Valley and numerous reports of
blowing dust and sand. Winds are expected to decrease overnight,
before shifting to northeast Wednesday into Thursday.
It will be a chilly night tonight but there is some uncertainty
with the low temps given the amount of wind tonight and cloud
cover over the northern mountains. In wind protected locations
temps across the colder valleys and along the Central Coast could
fall into the upper 20s to low 30s.
Colder temps likely Wednesday night as winds drop off earlier in
the evening under clear skies. Lows in the teens possible across
the Antelope Valley and some single digits lows in the mountains.
A low grade Santa Ana will develop Thursday and Friday across
LA/Ventura Counties, likely below advisory levels as upper
support is fairly weak. A few degrees of warming expected all
areas as well under a brief little upper ridge, though highs
still mostly in the 60s at lower elevations.
.LONG TERM (SAT-TUE)...14/214 PM.
Models show another cold upper low dropping out of the north this
weekend, though most of the recent ensemble solutions (especially
from the EPS) seem to be keeping it quite far off the coast, at
least through Sunday, and in some solutions as long as next
Tuesday before finally bringing it onshore over northern Baja.
The official forecast still has some light rain chances this
weekend but those chances have been dropping and a dry forecast is
more likely at this point with near normal temperatures and
overall quiet weather through early next week.
&&
.AVIATION...14/1910Z.
At 1828Z at KLAX, the marine layer was 2900 feet deep, the top of
the inversion was around 6000 feet at a temperature of 4 C.
Skies were mostly cloudy across LA County with other sections
clearing out this morning. The ceilings over LA County were of the
high MVFR to low VFR variety for the most part, except IFR to
VLIFR in the mountains and foothills. Skies over LA County will
clear out this afternoon.
Very strong northwest to north winds should affect most of the
forecast area through this evening, with areas of turbulence, LLWS
and mdt to stg UDDF.
As winds increase and cold air pours into the region, skies
should become partly cloudy in most areas this afternoon and
mostly clear tonight. The exception will be on northern mountain
slopes, where clouds will likely linger through tonight.
KLAX...Low to moderate confidence in TAF. There is a 30% chance
of MVFR cigs through 20Z. There is a 30% chance of northerly
cross winds gusting to 25 to 30 kt between 03Z and 09Z tonight.
KBUR...Low to moderate confidence in TAF. There is a 30% chance
of MVFR cigs through 20Z. There is a 20% chance of southwest
winds of 15 kt with cigs 025-035 between 18Z and 22Z.
&&
.MARINE...14/141 PM.
No changes to the marine forecast in the afternoon issuance.
Very dangerous conditions are expected across the entire coastal
waters through tonight. If you are able to remain in SAFE harbor,
it is strongly recommended.
Across the outer waters, Gale Force winds were widespread, and
will continue to increase this morning. There will likely be
local STORM FORCE wind gusts to 50 kt. There is a 20-30% chance
that the GALE WARNING may have to be upgraded to a STORM WARNING
for portions of the outer waters today. Seas were already very
large and dangerous, running 16 to 22 feet, and may even build a
bit more today, then remain very high thru tonight. Winds will
slowly decrease below gale force late tonight or possibly as late
as early Wed, then winds will drop below SCA levels by Wed
afternoon. However, SCA level seas will likely continue thru Thu
night and possibly Fri.
In the northern inner waters, SCA level seas and winds are expected
to increase to Gale force this morning. Gale force winds will
continue thru this evening, then winds will drop to SCA levels
for the remainder of tonight, and possibly into Wed morning.
However, seas will remain at or above SCA levels thru at least Wed
night and possibly Thu.
In the southern inner waters, W-NW winds have increased to SCA
levels across western portions of the SBA Channel and the southern
inner waters. Winds will increase to gale force in these areas by
mid morning, then gale force winds will overspread most of the
rest of the inner waters this afternoon. There could be gusts
close to STORM FORCE across western portions of the SBA Channel
and the southern inner waters this afternoon. Seas could get as
high as 10 to 15 feet across western portions of the SBA Channel
and the southern inner waters. Winds will drop below gale force
late tonight, then below SCA levels by early Wed morning. Then,
SCA conds are not expected thru Fri.
&&
.BEACHES...14/139 PM.
Large swell and wind driven waves will bring high surf to most
beaches of southern California through Wednesday. The peak of the
surf is expected later today through early Wednesday.
Surf heights are expected to reach 14 to 18 feet with local sets
to 20 feet on Central Coast beaches, 8 to 12 feet on Ventura
County beaches, 5 to 9 feet on Los Angeles County beaches, and 4
to 7 feet across the Santa Barbara South Coast beaches. For the
beaches south of Point Conception, surf will be highest across
west facing beaches. There is a 20% chance that the surf may be
large enough to require a High Surf Warning on the Central Coast.
High surf may continue into Wednesday night or early Thursday.
As the height of the high tides increase with the astronomical
cycle, there will be an increasing chance of tidal overflow or
minor coastal flooding by midweek.
See LAXCFWLOX for the latest details.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning in effect until 10 PM PST this evening for
zones 53-54-59-88-349>353-356-549-550. (See LAXNPWLOX).
High Surf Advisory in effect until 10 PM PST Wednesday for
zones 87-340-346-349-350-354-362-364. (See LAXCFWLOX).
Wind Advisory in effect until 10 PM PST this evening for
zones 87-340>348-354-355-357>359-362>365-547-548. (See LAXNPWLOX).
Frost Advisory in effect from 2 AM to 9 AM PST Wednesday for
zones 88-340-341-346>350-355>359-547-548. (See LAXNPWLOX).
Freeze Watch in effect from late Wednesday night through
Thursday morning for zones
88-340-341-346-347-349-350-356>359-547. (See LAXNPWLOX).
PZ...Gale Warning in effect until 9 PM PST this evening for zone
645. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PST Wednesday for zones
650-655-670-673-676. (See LAXMWWLOX).
&&
PUBLIC...MW
AVIATION...Sweet/DB
MARINE...Sweet/DB
BEACHES...Sweet/DB
SYNOPSIS...MW
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:41 AM PST | Frost Advisory | LOX | Los Angeles, San Luis Obispo, Santa Barbara, Ventura | 30 hr |
| Feb 14, 2:41 AM PST | Freeze Watch | LOX | Los Angeles, San Luis Obispo, Santa Barbara, Ventura | 35 hr |
| Feb 14, 2:41 AM PST | Freeze Warning | LOX | Los Angeles, Santa Barbara, Ventura | 12 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.